Myopathy Associated with Atorvastatin-Ezetimibe Combination Therapy
Article first published online: 6 JAN 2012
2007 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 27, Issue 2, pages 309–311, February 2007
How to Cite
Weffald, L. A. and Flach, L. A. (2007), Myopathy Associated with Atorvastatin-Ezetimibe Combination Therapy. Pharmacotherapy, 27: 309–311. doi: 10.1592/phco.27.2.309
- Issue published online: 6 JAN 2012
- Article first published online: 6 JAN 2012
The 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins) play a prominent role in the treatment of dyslipidemia. Overall, statins are well tolerated, with a low occurrence of adverse effects. More serious reactions to statins have been reported, although they are rare (e.g., rhabdomyolysis 0.3–13.5 cases/million statin prescriptions). Combination therapy to treat dyslipidemia has become common in many patients; however, it can also increase the risk of serious adverse effects. We report the case of a patient who experienced muscle pain and elevated creatine kinase levels 16 days after the addition of ezetimibe to his atorvastatin therapy for hypercholesterolemia. Twelve days after stopping the ezetimibe, his muscle pain resolved and his serum creatine kinase level returned to baseline. This case report raises questions regarding the safety of high-dose atorvastatin and ezetimibe combination therapy and suggests that caution and careful monitoring may be warranted.